I finished my radiation in October 2018. The side effects, thankfully were minimal. I had a small amount of sun-burn type skin around my breast, and of course my 3 little tattoos. There is a permanent tan under my armpit, but no one ever sees there so it really doesn’t matter. 🙂
I’m thankful that someone, I think my sister ;), suggested using Glaxal Lotion and applying it after every treatment and every day. Actually she suggested slabbing it on, but you get the idea. It really saved the day. There are others you can use as well. Check with your oncologist for a list. For me, it’s always better to consult someone who has been through all of this already. Especially when it’s a family member.
My oncologist and doctor both suggested I also start taking Tamoxifen. Tamoxifen is an estrogen blocker. This made sense to me as my cancer was HR+ (hormone receptor positive). Basically it means the cancer was fed by estrogen. So the best way to knock out those little suckers is to starve them. If you’re interested, there is a great article about Tamoxifen on this site.
The concept of taking Tamoxifen is great and made total sense. The only down side for me was the side effects. Wow! They were really something else. It was like being pregnant all over again, only worse because there was no happy ending after 9 months. I was nauseous pretty much all the time, gained weight, was moody and extremely emotional. Of course I also had the aversion to some foods, again, just like being pregnant. The worst was Hawkins Cheezies. (Sorry, my neighbours to the south, only available in Canada). I used to love them. I couldn’t stand the sight or smell of them! Broccoli was also becoming a problem.
The worst side effect for me was the random anxiety. I recall one afternoon, we were all set to go to dinner then take the Skytrain into Vancouver to see the Canucks play. We don’t normally go to hockey games, but the tickets were given to us by one of Ed’s friends. We had been once before and had an awesome time. Amazing seats and the energy at a live game is something else.
We left the house and I was doing fine. A little anxious, but I wrote that off to not being out much in the last few months. Well, we got to the Skytrain parking lot and all I could see was a tube with no fresh air and no exits except for the stations. I panicked. There’s no way I could do that! What was I thinking? So, we turned around and headed for home.
Perhaps, part of my problem was another health issue I was having. I was also suffering with Vulvar Cysts and Vulvodynia. That’s another post for another time.
I endured this new drug for 3 months thinking it was the best thing for me to do. Nail these little cancer cells with everything I could. I just couldn’t take it anymore and talked to my doctor who agreed, I should go off it, for now at least…